CHEEKTOWAGA – Tom Pritchard of Cheektowaga was on his way to the V.A. Hospital to see his doctor about a persistent cough on the morning of August 8th.
He was driving west along George Urban Boulevard talking to his daughter through his car’s Bluetooth when he coughed twice and blacked out. He crossed over eastbound traffic, hit another vehicle, drove across a lawn and came to rest in the creek bed.
“All of a sudden I saw this white bright light and I thought, ‘Oh, please lord if that’s you please don’t take me, I’m not ready.’ Then, all of a sudden I saw the flash and all I could see was the hood of my car and a hole in my windshield,” said Mr. Pritchard.
Trapped and badly hurt, U-Crest and Hy-View firefighters worked to rescue the 69-year-old from the car. They placed him in a stokes basket and carried him up the steep embankment to a waiting ambulance where he was rushed to Erie County Medical Center.
“They had to replace my hip, I had broken bones in my ribs, my back, my foot was destroyed, my kneecap was crushed, and my left arm was out of joint,” said Mr. Pritchard.
After a week of surgeries to repair his broken body, his surgeon visited him. While the pair was talking, Mr. Pritchard said he had this persistent cough and that he blacked out right before the crash. The doctor asked if he was on any blood pressure medications to which he answered in the affirmative.
“She said, ‘You’re not on Lisinopril are you?’ I said, ‘Yeah, why?’ She said, ‘Get off of it immediately,'” said Mr. Pritchard.
Lisinopril is the generic name for an ACE inhibitor that is used primarily in the treatment of high blood pressure, heart failure, and after heart attacks.
Since widespread marketing of the drug, many cases of severe liver damage, dry cough, syncope, and difficulty breathing have been reported. A handful of law firms have started class action lawsuits against the maker of the drug.
The Vietnam veteran was placed on the blood pressure medication by his doctor at the V.A. Hospital to control his high blood pressure. Mr. Pritchard blames the drug for the crash and the month’s time he spent in rehab at Terrace View nursing facility next to ECMC.
He reached out to the Cheektowaga Chronicle to speak about what happened that day after recently reading our report about the crash and seeing the photos for the first time.
“I just looked at them for the first time a couple of days ago. I said, ‘My God if I would have been over two or three feet more it probably would have sheered the top of the car right off,” said Mr. Pritchard.
He’s telling his story to warn other people who may be on this medication.
“If they have a dry cough or if they are lightheaded or have passed out, call your doctor and get off of it because its notorious for doing it.”
Nearly three months after the crash he is recovering nicely and is just waiting for the DMV to medically clear his license so he can get back to traveling around the state.
“I’m fine now, hell, I’m in better shape,” added Mr. Pritchard.